This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor. —
On Dec 20, 1971, The Journal published a report by Richards and Borgstedt (pp 1826-1827) of a near-fatal reaction to the ingestion of the hallucinogenic drug 3,4-methylenedioxyamphetamine (MDA). Ten months later there appeared in the Lancet a paper by Chant et al (2:398, 1972) describing the benefits of manual dilatation of the anus (MDA) for patients with painful, bleeding, nonprolapsing piles.Why am I juxtaposing the two articles? Surely a drug that "expands" the mind can bear no relation to a procedure that dilates the anus. The answer lies in the acronym MDA. Appearing in the title of the report in The Journal, it misled the authors of the Lancet communication into assuming that it relates to their subject and, thus, inducing them to cite the report as a relevant reference.Clearly, The Journal must share the blame for this error. No acronym or any abbreviation
Vee S. MDA and the MOD MD. JAMA. 1973;223(1):80–81. doi:10.1001/jama.1973.03220010066030
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: